MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. DISPOSABLE BIOPSY FORCEPS

OLYMPUS MEDICAL SYSTEMS CORP. DISPOSABLE BIOPSY FORCEPS
Model Number FB-220U
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Tissue Damage (2104); Blood Loss (2597)
Date of Event 01/24/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has not been returned to olympus for evaluation.The cause of the reported event could not be determined, however, the most likely cause of the patient's outcome is attributed to the operator¿s technique.The instruction manual contains several warning and caution statements in an effort to prevent patient injury.¿do not force the distal end of the insertion portion against body cavity tissue.Doing so could cause patient injury, such as perforation, bleeding, or mucous membrane damage.If you take a large sample or press the instrument¿s distal end against tissue excessively, the risk of bleeding will increase.Perform biopsy on minimum necessary spots only.¿.
 
Event or Problem Description
Olympus was informed that during a colonoscopy procedure, the forcep was not grabbing the tissue properly causing the patient¿s mucosa to tear with moderate bleeding.The bleeding was treated by applying clips to the affected area.This resulted in a short delay.The intended procedure was completed with the same device.Additionally, the user facility reported that at no time was force applied to assist device operation.There were no issues inserting or withdrawing device from the patient.The device was inspected prior to use and there were no abnormalities.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to report the device evaluation.The device was returned to the service center for evaluation.A visual inspection was performed on the received condition of four forceps and was unable to validate any issues in regards to the opening and closing of the cups at the distal end.The slider handle was manipulated to verify that the cups at the distal end of the device open, close and properly align.No evidence of any issues with the opening, closing and aligning of the cups and further confirmed that the distal end of the device is neither, bent or damaged.The forceps were tested on a sheet of natural rubber latex, and it was noted the jaws grasped the sheet rather than tearing through, even when excessive force was applied using the handle; this test was performed with the forcep coiled and uncoiled.A small indentation was left on the latex sheet; however, there were no signs of tearing (see picture).Additionally, the insertion portion has no dents or kinks, and the handle section has no cracks or other abnormalities.The slider movement is smooth with no restrictions, and the manipulation wire and needle at the distal end are not detached or bent.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide the results of the device evaluation by the oem.The customer did not return the used suspect device to olympus for evaluation.Olympus received unused unopened devices of the same lot number for evaluation.The evaluation was unable to confirm the reported problem and the device was verified within manufacturing specifications with no anomalies observed.A device history record (dhr) review revealed no anomalies with respect to the lot number involved.The cause of the reported problem could not be determined as no problems with the device were found which would likely cause the reported problem.

Brand Name
DISPOSABLE BIOPSY FORCEPS
Common Device Name
DISPOSABLE BIOPSY FORCEPS
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key8352062
Report Number2951238-2019-00443
Device Sequence Number11333801
Product Code FCL
UDI-Device Identifier04953170031076
UDI-Public04953170031076
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K955065
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberFB-220U
Device Lot Number86V
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/12/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/25/2019
Supplement Date Received by Manufacturer07/27/2019
09/05/2019
Initial Report FDA Received Date02/19/2019
Supplement Report FDA Received Date07/29/2019
01/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;